Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 9, NWS Medford, OR

May 2, 20204 counties in Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this wind advisory at May 2, 2020, 3:54 PM PDT for 4 counties in Oregon; Modoc County, Siskiyou County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 2, 2020, 3:54 PM PDT (22:54 UTC)
Expired
May 2, 2020, 11:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 78 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS76 KMFR 022254
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
354 PM PDT Sat May 2 2020

ORZ027-029>031-030600-
/O.NEW.KMFR.WI.Y.0009.200502T2254Z-200503T0600Z/
South Central Oregon Cascades-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Altamont, Klamath Falls, Beatty, Bly, 
Crescent, Sprague River, Adel, Lakeview, and Valley Falls
354 PM PDT Sat May 2 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Highways 140, 31, 395 and portions of highway 97. This
  includes the cities of Fort Rock, Silver Lake, Summer Lake,
  Paisley, Alkali Lake, Valley Falls, Lakeview, Adel, Bly, Keno,
  Klamath Falls, Bonanza, Sprague River and Merrill. 

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest until 8 pm pdt 
  this evening, then will gradually diminish. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ084-085-030600-
/O.NEW.KMFR.WI.Y.0009.200502T2254Z-200503T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Including the cities of Dorris and Tulelake
354 PM PDT Sat May 2 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of highway 97, 189 and 395 north of Davis
  Creek. This includes Willow Ranch and Tionesta. 

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest until 8 pm pdt,
  then will gradually diminish. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ081-030300-
/O.NEW.KMFR.WI.Y.0009.200502T2254Z-200503T0300Z/
Central Siskiyou County-
Including the city of Weed
354 PM PDT Sat May 2 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...Interstate 5 including the cities of Weed and Gazelle. 

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
375 
WWUS76 KMFR 030255
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
755 PM PDT Sat May 2 2020

CAZ081-030400-
/O.EXP.KMFR.WI.Y.0009.000000T0000Z-200503T0300Z/
Central Siskiyou County-
Including the city of Weed
755 PM PDT Sat May 2 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

It will remain windy for a couple more hours, but they will remain
below advisory criteria.

$$

ORZ027-029>031-030600-
/O.CON.KMFR.WI.Y.0009.000000T0000Z-200503T0600Z/
South Central Oregon Cascades-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Altamont, Klamath Falls, Beatty, Bly, 
Crescent, Sprague River, Adel, Lakeview, and Valley Falls
755 PM PDT Sat May 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Highways 140, 31, 395 and portions of highway 97. This 
  includes the cities of Fort Rock, Silver Lake, Summer Lake, 
  Paisley, Alkali Lake, Valley Falls, Lakeview, Adel, Bly, Keno, 
  Klamath Falls, Bonanza, Sprague River and Merrill.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest until 8 pm pdt 
  this evening, then will gradually diminish.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ084-085-030600-
/O.CON.KMFR.WI.Y.0009.000000T0000Z-200503T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Including the cities of Dorris and Tulelake
755 PM PDT Sat May 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...West winds 15 to 30 mph with gusts up to 40 mph.

* WHERE...Portions of highway 97, 189 and 395 north of Davis 
  Creek. This includes Willow Ranch and Tionesta.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest until 8 pm pdt, 
  then will gradually diminish.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
975 
WWUS76 KMFR 030546
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1046 PM PDT Sat May 2 2020

ORZ027-029>031-030700-
/O.EXP.KMFR.WI.Y.0009.000000T0000Z-200503T0600Z/
South Central Oregon Cascades-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Altamont, Klamath Falls, Beatty, Bly, 
Crescent, Sprague River, Adel, Lakeview, and Valley Falls
1046 PM PDT Sat May 2 2020

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Winds have diminished and will remain below advisory criteria.

$$

CAZ084-085-030700-
/O.EXP.KMFR.WI.Y.0009.000000T0000Z-200503T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Including the cities of Dorris and Tulelake
1046 PM PDT Sat May 2 2020

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Winds have diminished and will remain below advisory criteria.


$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 2, 2:27 PM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 2, 2:27 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
227 PM PDT Sat May 2 2020

.DISCUSSION...RADAR and Satellite are showing the band of
precipitation associated with the front currently over all areas
west of the Cascades. There have been a few lightning strikes east
of the Cascades in Klamath and Lake County in a couple of storms ahead
of the front. The cloud shield in the front remains glaciated (has
ice crystals, which is a precursor to lightning formation), so
there is still a slight chance for thunder everywhere. Overall, it
looks like there's just not enough energy to put anything along
the line over the top. Conditions should become more stable once
the front moves through the area--meaning that showers may be
possible, but the lightning threat will diminish from west to east
this afternoon.

There is heavy rain associated with this relatively slow moving
band of rain with portions of the coast having seen over three
quarters of an inch of rain in the past 6 hours. Red Mount has
seen almost 1 inch of rain. Meanwhile, the back end of the
frontal rain has largely moved onshore with only a couple of
isolated showers going on behind it. Meanwhile, the Rogue Valley
International Airport has only received 0.02 inches of rain so
far--although observing roadways and sidewalks makes things appear
much wetter than that. It could be somewhat due to downsloping
from the winds, and the winds preventing a bulk of the rain from
actually reaching inside the rain gauge. We still have a few more
hours of precipitation in our future, so I imagine that we will
end up with a fair amount of rain in our rain gauges.

Snow levels will fall to around 5000 feet behind the front, so
snow should only occur for the highest peaks of the Cascades
(including at Crater Lake) and some snow could fall along highway
140 at Lake of the Woods just about the time the rain and snow
ends. Overall, most snowfall amounts are for 1-2 inches in the
mountains; so no impacts are really expected.

Once this front moves through tonight, conditions will become
dry out rapidly. The models have completely shifted and Sunday has
now become dry for most of the area (except for northwestern
Douglas county which may see some light rain). On Monday, another
weak front appears to approach the Pacific Northwest. This front
will run into the ridge and will weaken significantly, but could
bring some light precipitation to the Coast, the Coast Mountains,
the Cascades, and areas north of the Umpqua Divide. Rainfall
amounts will be much lighter than what is coming down today.

A brief break is expected on Monday night and Tuesday morning
before another very weak front comes through--largely mirroring
what is expected to occur on Monday. Then, ridging sets up with a
thermal trough developing starting on Wednesday. Temperatures will
rise to the warmest they've been this year by Friday.

Conditions will possibly cool down on Saturday as some of the
models and ensembles are showing another front coming through the
area. Confidence in this is extremely low at this point since the
ensemble members are all over the place, so have gone with the dry
solution that the National Blend of Models has offered. -Schaaf

&&

.AVIATION...West of the Cascades...Areas
of MVFR/IFR cigs/vsbys in low clouds and rain at the coast is
spreading inland with higher terrain becoming obscured. There will
be isolated thunderstorms as well. The lower conditions will prevail
into Saturday evening. Low-level wind shear will also be a concern
at KRBG until early this afternoon. Lighter, less frequent showers
will linger this evening into early Sunday morning with mainly VFR
condition expected, but there will be areas of MVFR cigs along the
coast and in the Umqpua Basin.

From the Cascades east...VFR conditions will prevail, but areas of
higher terrain will become obscured and gusty southwest winds will
develop. Isolated to scattered thunderstorms will accompany showers
this afternoon into the evening. These could produce strong wind
gusts, small hail and reductions to MVFR cigs/vsbys. Wind speeds
and the coverage of showers will diminish this evening.

&&

.MARINE...Updated 200 PM PDT Saturday 2 May 2020...A cold front
has moved onshore, but steep to very steep seas 8 to 11 feet will
persist into this evening. Weaker fronts will follow through Tuesday
night with swell dominated seas possibly becoming steep Sunday
evening and again Tuesday. North winds will develop and increase
Wednesday afternoon as high pressure builds offshore and a thermal
trough develops near the coast. This may bring widespread advisory
level north winds and steep to very steep seas Wednesday night
through Thursday evening with the highest winds and seas south of
Cape Blanco.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 8 PM PDT this evening for
     PZZ350-356-376.
     Hazardous Seas Warning until 8 PM PDT this evening for
     PZZ350-356-370-376.

In the hours before

Special weather statement, May 2, 2:37 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Medford OR
237 PM PDT Sat May 2 2020

ORZ028>030-022215-
Siskiyou Mountains and Southern Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
Klamath Basin OR-
237 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KLAMATH COUNTY UNTIL
315 PM PDT...

At 235 PM PDT, trained weather spotters and dopplar radar reported a
strong thunderstorm over Chiloquin, or 25 miles north of Klamath
Falls, moving northeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm. This storm has a history of breaking small branches up to 1.5
inches off of trees.

Locations impacted include...
Chiloquin, Fort Klamath, Jackson F. Kimball State Park and Collier
Memorial State Park.

This includes the following highways...
 US 97 in Oregon between mile markers 228 and 256.
 Highway 62 in Oregon between mile markers 88 and 103.

LAT...LON 4246 12187 4271 12203 4290 12180 4257 12155
TIME...MOT...LOC 2135Z 234DEG 10KT 4258 12186

SCHAAF
Local storm report, May 2, 2:40 PM PDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
240 PM PDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     2 SW CHILOQUIN          42.55N 121.90W
05/02/2020                   KLAMATH            OR   TRAINED SPOTTER

            SMALL BRANCHES, UP TO 1.5 INCHES IN DIAMETER
            ARE BEING BROKEN OFF OF TREES. WINDS ARE
            ESTIMATED TO BE UP TO 50 MPH FROM RADAR
            VELOCITY ESTIMATES.

&&

BS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:37 PM PDTSpecial Weather StatementMFRKlamath38 min

Nearby

Wind Advisories in Oregon, 2020Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.